Advertisement

Finance and Stochastics

, Volume 17, Issue 2, pp 325–354 | Cite as

The dual optimizer for the growth-optimal portfolio under transaction costs

  • S. Gerhold
  • J. Muhle-KarbeEmail author
  • W. Schachermayer
Article

Abstract

We consider the maximization of the long-term growth rate in the Black–Scholes model under proportional transaction costs as in Taksar et al. (Math. Oper. Res. 13:277–294, 1988). Similarly as in Kallsen and Muhle-Karbe (Ann. Appl. Probab. 20:1341–1358, 2010) for optimal consumption over an infinite horizon, we tackle this problem by determining a shadow price, which is the solution of the dual problem. It can be calculated explicitly up to determining the root of a deterministic function. This in turn allows one to explicitly compute fractional Taylor expansions, both for the no-trade region of the optimal strategy and for the optimal growth rate.

Keywords

Transaction costs Growth-optimal portfolio Shadow price 

Mathematics Subject Classification (2010)

91B28 91B16 60H10 

JEL Classification

G11 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Barles, G., Soner, H.M.: Option pricing with transaction costs and a nonlinear Black–Scholes equation. Finance Stoch. 2, 369–397 (1998) MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Barlow, M.T.: Inequalities for upcrossings of semimartingales via Skorohod embedding. Z. Wahrscheinlichkeitstheor. Verw. Geb. 64, 457–473 (1983) MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Borodin, A.N., Salminen, P.: Handbook of Brownian Motion—Facts and Formulae, Probability and its Applications, 2nd edn. Birkhäuser, Basel (2002) zbMATHCrossRefGoogle Scholar
  4. 4.
    Collins, G.E.: Quantifier elimination for real closed fields by cylindrical algebraic decomposition. In: Brakhage, H. (ed.) Automata Theory and Formal Languages, Second GI Conf., Kaiserslautern, 1975. Lecture Notes in Comput. Sci., vol. 33, pp. 134–183. Springer, Berlin (1975) Google Scholar
  5. 5.
    Cvitanić, J., Karatzas, I.: Hedging and portfolio optimization under transaction costs: A martingale approach. Math. Finance 6, 133–165 (1996) MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Dai, M., Yi, F.: Finite-horizon optimal investment with transaction costs: A parabolic double obstacle problem. J. Differ. Equ. 246, 1445–1469 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Davis, M.H.A., Norman, A.R.: Portfolio selection with transaction costs. Math. Oper. Res. 15, 676–713 (1990) MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Dumas, B., Luciano, E.: An exact solution to a dynamic portfolio choice problem under transaction costs. J. Finance 46, 577–595 (1991) CrossRefGoogle Scholar
  9. 9.
    Gerhold, S., Muhle-Karbe, J., Schachermayer, W.: Asymptotics and duality for the Davis and Norman problem. Stochastics (Special Issue for Mark Davis’ Festschrift), (to appear) Google Scholar
  10. 10.
    Gould, H.W.: Coefficient identities for powers of Taylor and Dirichlet series. Am. Math. Mon. 81, 3–14 (1974) zbMATHCrossRefGoogle Scholar
  11. 11.
    Guasoni, P., Rásonyi, M., Schachermayer, W.: Consistent price systems and face-lifting pricing under transaction costs. Ann. Appl. Probab. 18, 491–520 (2008) MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    He, H., Pearson, N.D.: Consumption and portfolio policies with incomplete markets and short-sale constraints: the infinite-dimensional case. J. Econ. Theory 54, 259–304 (1991) MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Janeček, K., Shreve, S.E.: Asymptotic analysis for optimal investment and consumption with transaction costs. Finance Stoch. 8, 181–206 (2004) MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Kallsen, J., Muhle-Karbe, J.: On using shadow prices in portfolio optimization with transaction costs. Ann. Appl. Probab. 20, 1341–1358 (2010) MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Karatzas, I., Lehoczky, J.P., Shreve, S.E.: Optimal portfolio and consumption decisions for a “small investor” on a finite horizon. SIAM J. Control Optim. 25, 1557–1586 (1987) MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Karatzas, I., Lehoczky, J.P., Shreve, S.E., Xu, G.-L.: Martingale and duality methods for utility maximization in an incomplete market. SIAM J. Control Optim. 29, 702–730 (1991) MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Knuth, D.E.: The Art of Computer Programming, vol. 2, 3rd edn. Addison Wesley, Reading (1998) Google Scholar
  18. 18.
    Kramkov, D., Schachermayer, W.: The asymptotic elasticity of utility functions and optimal investment in incomplete markets. Ann. Appl. Probab. 9, 904–950 (1999) MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Liu, H., Loewenstein, M.: Optimal portfolio selection with transaction costs and finite horizons. Rev. Financ. Stud. 15, 805–835 (2002) CrossRefGoogle Scholar
  20. 20.
    Merton, R.C.: Lifetime portfolio selection under uncertainty: the continuous-time case. Rev. Econ. Stat. 51, 247–257 (1969) CrossRefGoogle Scholar
  21. 21.
    Pliska, S.R.: A stochastic calculus model of continuous trading: Optimal portfolios. Math. Oper. Res. 11, 370–382 (1986) MathSciNetCrossRefGoogle Scholar
  22. 22.
    Rogers, L.C.G.: Why is the effect of proportional transaction costs O(δ 2/3). In: Yin, G., Zhang, Q. (eds.) Mathematics of Finance. Contemp. Math., vol. 351, pp. 303–308. Am. Math. Soc., Providence (2004) CrossRefGoogle Scholar
  23. 23.
    Shreve, S.E., Soner, H.M.: Optimal investment and consumption with transaction costs. Ann. Appl. Probab. 4, 609–692 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Taksar, M., Klass, M.J., Assaf, D.: A diffusion model for optimal portfolio selection in the presence of brokerage fees. Math. Oper. Res. 13, 277–294 (1988) MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Whalley, A.E., Wilmott, P.: An asymptotic analysis of an optimal hedging model for option pricing with transaction costs. Math. Finance 7, 307–324 (1997) MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Institute for Mathematical Methods in EconomicsVienna University of TechnologyWienAustria
  2. 2.Departement MathematikETH ZürichZürichSwitzerland
  3. 3.Fakultät für MathematikUniversität WienWienAustria

Personalised recommendations